Symptomatic Bradycardia: An Unusual Side Effect of H2 Blockers

Yang et al presented a case report of a man with dextrocardia who presented with acute bleeding from a duodenal ulcer. He was placed on ranitidine and developed symptomatic sinus bradycardia. The dysrhythmia resolved with discontinuation of ranitidine. The authors note that bradycardia has been reported, on rare occasions, to be a side-effect of H2 blockers. A relationship (if any exists) to the underlying dextrocardia remains unexplained. (Yang J, et al. Case report: Ranitidine-induced bradycardia in a patient with dextrocardia. Am J Med Sci 1996;312:133-135.)

COMMENTARY

Other limited data have served to document symptomatic bradycardia caused by both ranitidine and cimetidine (Baller D, Huchzermeyer H. Klin Wochenschr 1989;67:743-755 [German with English abstract]). The mechanism by which H2 blockers cause bradycardia is uncertain. There appears to be a qualitatively different pharmacodynamic spectrum of side effects between the various agents due to differences in chemical structure. Evidence suggests that histamine may function as one of many endogenous biochemical mediators of ischemia- and reperfusion-induced ventricular fibrillation. Cimetidine, but not ranitidine, infusions markedly reduce the incidence of ischemic VF in animal preparations, suggesting that the effect may be independent of the H2 receptor (Banning MM, Curtis MJ. Cardiovasc Res 1995;30:705-710). The bottom line is simple—when things go awry, look for the common causes, especially medications. It seems like reasonable advice to avoid rapid IV injections of H2 blockers, particularly in elderly patients with underlying cardiac disease.